MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number G25294
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/26/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).Pma/510k # k133788.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It is reported during a flexible ureteroscopy (urs) using an unspecified endoscope, lumenis laser machine, and a cook® single-use holmium laser fiber; the laser fiber broke outside of the endoscope (outside of the patient) between the operator and the endoscope.According to the nurse reporting this event, "the breaking of the fiber was not caused by bending through the physician or the nurse".The procedure was canceled after this due to unspecified endoscope issues not related to the laser fiber.No additional consequences to the patient have been reported as a result of the alleged malfunction.Additional details have been requested regarding the patient and the event.At this time, no additional information has been provided.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation.A visual inspection of the returned device was conducted.A document based investigation was also performed including a review of complaint history, the device history record, instructions for use, manufacturing instructions, trends, and quality control data.The complainant returned one laser fiber for investigation.Package and label were not received.Visual examination confirmed fiber is separated into two segments.Cladding on the points of separation is melted and pulled to separation.A review of the device history record revealed no non-conformances associated with this lot number.A review of complaint records this lot revealed no other complaints for this lot.The instructions for use (ifu) advises that a number of different factors affect the life of any particular fiber, including: extended lasing power.Continuous lasing with fiber tip in contact with tissue.Lasing with a contaminated or damaged proximal end.Improper handling.Poor laser beam alignment or focus.Never subject fiber optics to sharp bends in handling, use or storage.Always keep connector end dry and free from contaminates.Discard any fiberoptic assembly that is cracked or broken or does not meet minimum transmission standards.Do not exceed power limits.Fiber should not be clamped with forceps or other securing instruments as it could result in fiber damage or breakage.The device is inspected visually and functionally for cracks and fractures by manufacturing and quality control and no notable gaps in production or processing controls were noted.Laser fibers are tested during manufacturing processes to assure the fiber is recognized and no failure codes are present.In addition, to assure no breaks are present along the fiber length and the green output from end of fiber creates a well-defined circle.Conclusion: the complaint is confirmed based on customer testimony and device failure analysis.Cook has concluded that based on evidence presented, investigation conclusion could not be determined as many factors exist in ifu that can be contributed to the laser fiber breakage.Per the quality engineering risk assessment, no additional risk mitigating activity is required at this time.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
There is no new patient or event information to report.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8597347
Report Number1820334-2019-01036
Device Sequence Number11179200
Product Code GEX
UDI-Device Identifier00827002252943
UDI-Public(01)00827002252943(17)211119(10)9322924
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 07/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/19/2021
Device Model NumberG25294
Device Catalogue NumberHLF-S273-HSMA
Device Lot Number9322924
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/23/2019
Initial Date Received by Manufacturer 04/26/2019
Supplement Date Received by Manufacturer06/17/2019
Initial Report FDA Received Date05/09/2019
Supplement Report FDA Received Date07/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1